2018 | 2017 | 2016 | 2015 | 2014 | 2013 | 2012 | 2011 | 2010 | 2009 | 2008

On the non-uniqueness of main geomagnetic field determined by surface intensity measurements - the Backus problem

Authors: P. Alberto, O. Oliveira, M. A. Pais

Ref.: Geophys. J. Int. 159, 548-554 (2004)

Abstract: We revisit the problem of non-uniqueness of harmonic magnetic field models in a region outside a sphere containing the field sources, when only intensity values on the sphere surface are known. Using the angular momentum algebra and the Clebsch-Gordan coefficients, we are able to treat different aspects of this non-uniqueness following a unified line of reasoning. In this new framework, we first recover two Backus results, namely the proof of uniqueness in the case of a field generated by a finite number of harmonics and the recurrence relation that defines the well-known Backus series. This formalism allows us to extend previous studies in two ways: firstly, we show how to produce an harmonic series orthogonal on the sphere to some other arbitrary harmonic series; secondly, we outline a new method for computing magnetic field models starting from scalar intensity values alone.

DOI: 10.1111/j.1365-246X.2004.02413.x